Kansas, 2019

Damaging Winds in Kansas, April 21, 2019

April 21, 2019 · NWS GID · 8 events in 4 counties and zones

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A quick-moving line of severe thunderstorm wind gusts raced from southwest-to-northeast across parts of this six-county North Central Kansas area on this Sunday evening, mainly between 7-9 p.m. CDT. While strong gusts of 40-55 MPH were fairly common across much of the area, the primary swath of damaging winds in the 60-75 MPH range impacted Rooks, Phillips, Smith and northwestern Osborne counties. A few of the most impressive measured gusts from personal weather stations included: 75 MPH south-southwest of Stockton, 73 MPH north-northeast of Codell and 70 MPH near Damar. In addition, airport sensors at Phillipsburg and Smith Center clocked peak gusts of 62 and 59 MPH, respectively. As for actual wind damage, the majority of ground-truth reports focused in Rooks County, including downed power poles in Stockton and Zurich, and large tree branches knocked down in Plainville.

Tracing this storm complex back to its roots, it originated in east-central Colorado during the early-to-mid afternoon, before occasionally flaring up to severe levels as it traversed parts of northwest Kansas mid-to-late afternoon. However, the aforementioned, concentrated corridor of damaging winds did not really take shape until shortly before storms entered the local area into Rooks County. In the mid-upper levels, the main instigator was a low-amplitude shortwave trough lifting east-northeast into northern Kansas from the west. At the surface, convection was largely tied to a triple point centered over western portions of the Nebraska-Kansas border, featuring the intersection of a 1000 millibar low, a north-south oriented dryline, and a northeast-southwest oriented cold front. Early evening mesoscale convective parameters in North Central Kansas featured around 1000 J/kg mixed-layer CAPE and 30-40 knots of effective deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 5:22 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 21, 5:22 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
622 PM CDT Sun Apr 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 322 PM CDT Sun Apr 21 2019

Skies have cleared for much of the area with just a few cirrus and
mid level clouds around the area. The surface low and cold front
have started to move into the area, but at this time, the front is
just into the northwest part of the area.

Expect that the front will continue to move into the area this
afternoon and tonight. By this evening, the front should be in the
central part of the forecast area, and it should be mainly through
the area during the overnight hours. There is pretty good agreement
in the short term models that there will be some development along
or behind the front mainly during the evening hours. The best chance
for development is probably between 6 and 8 pm this evening. That
coincides with some of the best MUCAPE, around 3000 j/kg, and the
least CIN. There could be a few strong to severe storms, but expect
that hail with be the biggest threat.

Later tonight, the CAPE falls off after sunset and as the front
moves out, the upper level wave will keep a few showers and
thunderstorms, but expect them to be further to the north near the
upper level wave. Thunderstorms should diminish and leave just
showers toward morning. Still have showers in the north through the
day on Monday, but not sure how much there will be.

After the front moves through, there will be increasing low clouds
and north winds will increase and become breezy. The low clouds are
expected to continue into the day on Monday. The clouds and cold
advection will keep temperatures quite a bit cooler than today.

.LONG TERM...(Monday night through Sunday)
Issued at 322 PM CDT Sun Apr 21 2019

A surface high will move into the area Monday night and and Tuesday.
This will slowly clear the clouds out and allow for some sunshine.
Expect Tuesday to be a little warmer than Monday. Wednesday and
Thursday should continue to be dry. There will be a little warm
advection and with some sunshine, expect there to be warmer
temperatures again.

The next upper level wave will affect the area Thursday night
through Friday night. There could be a few showers and even some
thunderstorms Friday night. On Saturday the cold front finally moves
through the area and temperatures warm up a little more just ahead
of the front. Then Saturday night into Sunday there will be some
small chances for showers and isolated thunderstorms Saturday night
with showers possible Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 617 PM CDT Sun Apr 21 2019

An upper level trough will bring a chance for some VCSH and maybe
a few VCTS to the TAF sites this evening. Guidance shows GRI to
have the better chances for VCTS, so left out for EAR at this
time. Ceilings will lower behind the cold front moving across the
region this evening with MVFR forecast after midnight. Low clouds
look to linger until midday and will begin to lift in the
afternoon and should scatter out in the evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Beda
Hazardous weather outlook, Apr 21, 2:31 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
331 PM CDT Sun Apr 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
331 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected this evening and tonight. A
few severe storms are possible with hail to the size of quarters
and isolated damaging wind gusts to 60 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms return to the forecast Friday night and
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 21, 6:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             6 SW BOELUS             41.02N 98.79W
04/21/2019  M0.25 INCH       BUFFALO            NE   TRAINED SPOTTER

            WIND GUST TO 30MPH AND PEA SIZED HAIL.

&&
Local storm report, Apr 21, 6:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             6 SW BOELUS             41.02N 98.79W
04/21/2019  M1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

            WIND GUSTS TO 30MPH AND QUARTER SIZED HAIL.

&&
Special weather statement, Apr 21, 6:20 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
720 PM CDT Sun Apr 21 2019

KSZ005-017-018-220100-
Rooks KS-Phillips KS-Osborne KS-
720 PM CDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...WESTERN OSBORNE AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bogue to 7 miles south of Zurich. Movement
was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Plainville, Stockton, Natoma, Palco, Kirwin, Woodston, Damar, Alton,
Zurich, Codell and Webster State Park.

LAT...LON 3913 9958 3916 9961 3954 9960 3972 9917
      3961 9906 3957 9907 3957 9902 3922 9868
      3913 9908
TIME...MOT...LOC 0020Z 248DEG 35KT 3940 9975 3913 9948

Heinlein

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
April 21, 6:30 PM CST to 6:45 PM CST
Where
Rooks County, 1.31 mi SSW of Palco to 3.96 mi S of Woodston
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.232, -99.577

Damaging winds as high as 75 MPH raced across Rooks County. Measured wind gusts included 75 MPH at 7:37 PM CDT by a mesonet site located 5 miles south-southwest of Stockton, 73 MPH at 7:44 PM CDT by a mesonet site located 8 miles north-northeast of Codell, and 70 MPH at 7:37 PM CDT by a mesonet site located 1 mile south-southwest of Damar. Power poles were knocked down in both Stockton and Zurich, and tree limbs of 6 to 8 inches in diameter were downed in Plainville.

Thunderstorm Wind, Phillips

When
April 21, 6:52 PM CST
Where
Phillips County, 3 mi WSW of Speed
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.663, -99.472

A 65 MPH wind gust was measured by a mesonet station located 3 miles west-southwest of Speed.

Thunderstorm Wind, Phillips

When
April 21, 6:54 PM CST
Where
Phillips County, 3 mi WSW of Speed
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.663, -99.472

A 68 MPH wind gust was measured by a mesonet station located 3 miles west-southwest of Speed.

Thunderstorm Wind, Phillips

When
April 21, 7:05 PM CST
Where
Phillips County, 5 mi WSW of Agra
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.742, -99.207

A 61 MPH wind gust was measured by a mesonet station located 5 miles west-southwest of Agra.

Thunderstorm Wind, Phillips

When
April 21, 7:07 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

A 62 MPH gust was measured at Phillipsburg airport.

Thunderstorm Wind, Osborne

When
April 21, 7:14 PM CST
Where
Osborne County, 5 mi NE of Alton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.521, -98.884

A 61 MPH wind gust was measured by a mesonet station located 5 miles northeast of Alton.

Thunderstorm Wind, Smith

When
April 21, 7:32 PM CST
Where
Smith County, Smith Center Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

A 59 MPH gust was measured at Smith Center airport.

Thunderstorm Wind, Smith

When
April 21, 7:46 PM CST
Where
Smith County, 2.14 mi NNE of Cora
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.910, -98.660

A 63 MPH wind gust was measured by a mesonet station located 8 miles north of Bellaire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817770, 817776, 817778, 817780, 817781, 818115, 818116, 818117.